Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 76, NWS Des Moines, IA

April 6, 2006Marshall County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 6, 2006, 7:09 AM CDT for Marshall County, Tama County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2006, 7:09 AM CDT (12:09 UTC)
Expired
Apr 6, 2006, 7:34 AM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Marshall County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 061208
SVRDMX
IAC127-171-061245-
/O.NEW.KDMX.SV.W.0076.060406T1209Z-060406T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
709 AM CDT THU APR 6 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN CENTRAL IOWA.
  NORTHERN TAMA COUNTY IN CENTRAL IOWA.

* UNTIL 745 AM CDT.

* AT 704 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CONRAD
  TO 6 MILES EAST OF MARSHALLTOWN...OR ALONG A LINE EXTENDING FROM 36
  MILES SOUTHWEST OF WATERLOO TO 37 MILES SOUTHWEST OF WATERLOO...AND
  MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR GARWIN BY 715 AM CDT.
  NEAR GLADBROOK BY 720 AM CDT.
  NEAR LINCOLN BY 725 AM CDT.
  NEAR CLUTIER BY 740 AM CDT.
  NEAR TRAER BY 745 AM CDT.

THE LOCATION OF LE GRAND IS ALSO IN THE PATH OF THESE SEVERE
THUNDERSTORMS.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4220 9292 4199 9289 4203 9233 4229 9234
      4229 9277 4220 9276

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 061222
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
722 AM CDT THU APR 6 2006

IAC127-061232-
/O.CAN.KDMX.SV.W.0076.000000T0000Z-060406T1245Z/
MARSHALL IA-
722 AM CDT THU APR 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL COUNTY HAS BEEN
CANCELLED...

AT 721 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4220 9276 4201 9276 4203 9233 4229 9234
      4229 9277 4220 9276

$$

IAC171-061245-
/O.CON.KDMX.SV.W.0076.000000T0000Z-060406T1245Z/
TAMA IA-
722 AM CDT THU APR 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN TAMA
COUNTY UNTIL 745 AM CDT...

AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF
CONRAD TO 5 MILES NORTH OF TOLEDO...OR ALONG A LINE EXTENDING FROM 29
MILES SOUTHWEST OF WATERLOO TO 31 MILES WEST OF VINTON...AND MOVING
EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR LINCOLN BY 730 AM CDT.
  NEAR TRAER BY 740 AM CDT.

THE LOCATIONS OF GLADBROOK...GARWIN AND CLUTIER ARE ALSO IN THE PATH
OF THIS LINE OF SEVERE THUNDERSTORMS.

LAT...LON 4220 9276 4201 9276 4203 9233 4229 9234
      4229 9277 4220 9276

$$
000 
WWUS53 KDMX 061234
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
734 AM CDT THU APR 6 2006

IAC171-061244-
/O.CAN.KDMX.SV.W.0076.000000T0000Z-060406T1245Z/
TAMA IA-
734 AM CDT THU APR 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TAMA COUNTY HAS BEEN
CANCELLED...

AT 730 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4220 9276 4201 9276 4203 9233 4229 9234
      4229 9277 4220 9276

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:48 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 6, 3:48 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT THU APR 6 2006

.DISCUSSION...
POTENTIAL STILL EXISTS FOR A SEVERE WEATHER OUTBREAK ACROSS PORTIONS
OF THE MIDWEST TODAY. CURRENT THUNDERSTORMS HAVE DEVELOPED ALONG A
THE THETA-E ADVECTION AXIS AND THUS FAR EVERY THING HAS REMAINED
BELOW SEVERE LIMITS. THE LATEST RUC AND NAM SOLUTIONS BOTH SUGGEST
ADDITIONAL DEVELOPMENT FARTHER TO THE WEST AS A PUNCH OF DRY 850 MB
AIR CURRENTLY MOVING INTO SOUTHEAST NEBRASKA REACHES SOUTHWEST IOWA
TOWARD 12Z. LOW PRESSURE IS CURRENTLY ACROSS CENTRAL NEBRASKA WITH
THE WARM FRONT EXTENDING INTO NORTHERN MISSOURI. MODELS CONTINUE TO
SHIFT THE SYSTEM FARTHER TO THE SOUTH AND A LITTLE SLOWER. LOOKS TO
BE TWO AREAS OF POTENTIAL CONVECTIVE INITIATION THIS AFTERNOON...ONE
OVER EASTERN NEBRASKA AND KANSAS ALONG THE DRY LINE AND APPROACHING
500 MB COLD POOL AND ANOTHER ALONG THE WARM FRONT OVER SOUTHWEST
IOWA PROVIDED TEMPERATURES CAN PUSH INTO THE MID 70S THIS AFTERNOON.
SHEAR PROFILES STILL FAVORABLE FOR SUPERCELLS THIS AFTERNOON AND
EARLY EVENING BEFORE BECOMING MORE LINEAR THIS EVENING AS THE
ACTIVITY LIFTS TO THE NORTHEAST WITH THE SEVERE THREAT GRADUALLY
DIMINISHING TOWARD MIDNIGHT. CAP WILL WEAKEN BY MID TO LATE
AFTERNOON ACROSS WEST CENTRAL AND SOUTHWEST IOWA AS THE COOLER MID
LEVEL TEMPERATURES MOVE IN AND COULD LEAD TO RAPID THUNDERSTORM
DEVELOPMENT. AREA REMAINS IN A MODERATE RISK WITH INITIAL THREATS
BEING LARGE HAIL AND TORNADOES EARLY THEN TRANSITIONING TO A HAIL
AND WIND THREAT IN THE EVENING. REFER TO SWODY1 FOR ADDITIONAL
INFORMATION.

WILL ISSUE A FLOOD WATCH FOR ALONG AND NORTH OF HIGHWAY 30 FOR
TONIGHT THROUGH NOON FRIDAY. THUNDERSTORMS WILL LIFT INTO THE AREA
THIS EVENING THEN WILL LINGER THROUGHOUT THE NIGHT AS THE AXIS OF
PRECIPITATION PIVOTS OVER THE REGION. GOOD OVERRUNNING EVENT STILL
LOOKS LIKELY. GOOD WARM CLOUD DEPTHS ALONG WITH PRECIPITAL WATERS
OVER 200 PERCENT OF NORMAL WILL LEAD TO RAINFALL AMOUNTS OF 1 TO 2
INCHES WITH LOCALLY HIGHER AMOUNTS. WITH RIVERS AND STREAMS STILL
RUNNING NEAR OR AT BANKFULL OVER THE REGION...HEAVY RAINFALL WILL
AGGRAVATE THE SITUATION. A DEFORMATION RAIN BAND WILL LINGER ACROSS
THE NORTH ON FRIDAY MORNING BEFORE A SURGE OF DRY CANADIAN AIR MOVES
IN FROM THE NORTH AND WILL MOVE THE PRECIPITATION TO THE SOUTH. HAVE
CONTINUED THE TREND OF STEADY OR FALLING TEMPERATURES THROUGHOUT THE
DAY. HIGH PRESSURE SETTLES OVERHEAD FOR THE WEEKEND WITH
TEMPERATURES GRADUALLY WARMING BACK TO SEASONAL VALUES.

NO CHANGES TO THE EXTENDED AT THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH ALONG AND NORTH OF HIGHWAY 30 TONIGHT THROUGH FRIDAY
MORNING.

&&

DONAVON
Hazardous weather outlook, Apr 6, 5:35 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
535 AM CDT THU APR 6 2006

IAZ004>007-015>017-023>028-034>039-047>050-060>062-073>075-
084>086-095>097-071045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
535 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY
ALONG AND NORTHEAST OF A CORYDON TO DES MOINES TO ROCKWELL CITY LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY WITH AN ISOLATED SEVERE
STORM POSSIBLE WITH PENNY SIZED HAIL. A FEW SEVERE STORMS ARE
EXPECTED THIS EVENING WITH HAIL UP TO THE SIZE OF GOLFBALLS AND
WINDS TO 65 MPH BEING THE PRIMARY THREATS. AN ISOLATED TORNADO IS
ALSO POSSIBLE EARLY IN THE EVENING...ESPECIALLY SOUTH OF HIGHWAY
20. LOCALLY HEAVY RAINFALL IS EXPECTED OVER PORTIONS OF THE AREA
TONIGHT THROUGH FRIDAY MORNING WITH AMOUNTS OF 1 TO 2 INCHES WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. AT THIS TIME...THE GREATEST RISK
FOR HEAVY RAIN IS NORTH OF HIGHWAY 30.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. THE
PERIOD WILL CONTINUE TO BE MONITORED FOR THE POTENTIAL OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY ESPECIALLY BETWEEN 6 PM
AND MIDNIGHT. RAINFALL REPORTS WOULD BE APPRECIATED DURING THE PERIOD.

IAZ033-044>046-057>059-070>072-081>083-092>094-071045-
SAC-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
535 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
SOUTHERN IOWA MAINLY ALONG AND WEST OF A LAMONI TO WINTERSET TO
SAC CITY LINE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER TODAY WITH THE
GREATEST THREAT OCCURRING BETWEEN 3 PM AND 10 PM. THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER WEST CENTRAL AND SOUTHWEST IOWA LATE
THIS AFTERNOON AND BECOME RAPIDLY SEVERE. LARGE HAIL UP TO 2
INCHES IN DIAMETER...75 MPH WINDS AND TORNADOES ARE ALL POSSIBLE
WITH THESE STORMS. THERE IS ALSO A THREAT OF LOCALLY HEAVY RAINFALL
OVER PORTIONS OF THE AREA WITH AMOUNTS OF 1 TO 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. THE
PERIOD WILL CONTINUE TO BE MONITORED FOR THE POTENTIAL OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING
BETWEEN 3 PM AND 10 PM.

AN EMERGENCY MANAGERS CONFERENCE CALL MAY BE CONDUCTED TODAY.

DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 4:12 AM CDTFlood WatchDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 21 more29 hr
Apr 6, 10:05 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis22 min
Apr 6, 10:27 AM CDTSevere Thunderstorm WarningDMXDavis, Wapello22 min
Apr 6, 10:48 AM CDTSevere Thunderstorm WarningDMXDavis12 min
Apr 6, 3:53 PM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more24 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.